Sign up to our email list for updates on the newest articles and courses!

We respect your email privacy | Powered by AWeber Email Marketing

“You can get past the dead end. You can break through the ceiling. I did and so have countless others.”

Clinical Pearl Wednesday #22

Have a patient with a swollen, erythematous and painful joint without injury? Do you suspect gout?

Ascertain if they have had any recent changes with their medication. Drug-induced gout is one of the most common triggers outside of alcohol intake or high purine food ingestion.

Hydrochlorothiazide (HCTZ) is the most common medication that causes gout flare ups. Check to see if they are taking this. I see this presentation all the time. Usually the patient just started HCTZ or they recently had a dose increase.

Another common medication is aspirin (ASA). Low dose daily ASA can also trigger a gout attack.

Unfortunately, testosterone can also cause gout by increasing uric acid reabsorption. I have only seen this once at my men’s health and testosterone practice though.

So, the next time you have a patient with suspected gout, check their medication list. I guarantee it will be HCTZ more often than not!

Leave a Reply

Your email address will not be published.


Have Questions?

Message Justin

drop us a line